(RxWiki News) Recent reports have found using 5 alpha reductase inhibitors (Propecia and Avodart) to treat male hair loss can experience persistent erectile dysfunction (ED), loss of libido, and depression.
Two different group of men are experiencing the same side effects: Older men who are treating urinary problems accompanying benign prostatic hyperplasia (BPH) and younger men trying to stave off hair loss. A recent report gathered data from available literature and came to the conclusion that a reexamination of prescribing these drugs are in order.
"Hair loss and urinary tract drugs can cause sexual health problems."
Abdulmaged M. Traish, MBA, PhD, of Boston University School of Medicine, encourages patients and doctors to assess the risk/benefit ratio for taking hair loss drugs as they may cause sexual dysfunction in very young men.
Dr. Irwin Goldstein, editor-in-chief of The Journal of Sexual Medicine, has advised numerous patients like this and agrees with this study's importance. He is concerned that young men are being prescribed Propecia and Avodart as hair loss treatments which may negatively impact their young sexual life, possibly for a prolonged time after stopping the medication.
Older men with symptoms of lower urinary tract symptoms and fearful of prostate cancer, are now facing unforeseen sexual and mental health problems. Goldstein sees a need to reevaluate the use of Propecia and Avodart.
- Examined data reported in various clinical studies from the available literature concerning the side effects of the 5 alpha reductase inhibitors, finasteride and dutasteride (Propecia and Avodart)
- Prolonged adverse side effects on sexual function, such as ED, depression and diminished libido, were reported by a subset of men
- Drug-related reduction in libido occurred in 4.2% and 1.8% of patients in the dutasteride and placebo groups, respectively
- Reduced ejaculation and semen volume decrease were also reported
- These drugs were associated with depression